Tegretol, Lamictal, Dilantin, Depakote Linked to Birth Defects

October 11, 2006

Paper Confirms Link Between Medication in Early Pregnancy & Birth Defects

What had been suspected was confirmed with the publication of the results of a study conducted by an international team clinicians and public health workers: women who take anti-epileptic drugs in early pregnancy face a definite risk of having a child with a major (life-threatening) birth defect or serious cognitive impairment.

The study, which was reported in the August 8, 2006 issue of Neurology, enrolled 323 mother/child pairs where the mother had taken one of four AEDs: carbamazepine (Brand names: Carbatrol, Epitol, Equetro, Tegretol) (n = 110), lamotrigine (Brand name: Lamictal) (n = 98), phenytoin (Brand names: Di-Phen, Dilantin, Phenytek) (n=56), or valproate (Brand names: Depakote, Depakene, Valproate, Valrelease) (n=69) with the following results: carbamazepine8.2%, lamotrigine 1.0%, phenytoin 10.7%, and valproate 20.3%. The observed number of major congenital defects/death among those taking valproate appeared to be dose dependent.

The study was conducted by clinical observation and drew from patients previously enrolled inthe “Neurodevelopmental Effects of Antiepileptic Drugs” (NEAD), a larger and more exhaustive public health study involving the potential for significant neurodevelopmental compromise in the children of mothers undergoing medical management of epilepsy.

In an accompanying patient information article by SA Szabo, the author noted that the overall risk associated with pregnancy and a coexisting seizure disorder was 6%, which is twice the rate for those not taking AED medications. In his opinion, the risk of serious self-injury and injury to others while pregnant are more than enough and that proper pregnancy planning is essential to minimize any risks.

Comment

As Dr. Szabo noted in his informative accompanying article “… women often do not know they are pregnant during thefirst 4 to 8 weeks of the pregnancy, it is very important to plan the timing of pregnancy very carefully.” He further stated that any woman of childbearing age should be on a Folate dietary supplement since it has been shown effective in reducing the risk of many of the defects identified in the current report.

The bottom line is simply this: proper planning and close medical management should be enough to reduce the risk of fetal anomalies to no higher than that of the population at large.

References

Meador, KJ, Baker, GA, Finnel, RH et al.: In Utero Antiepileptic Drug Exposure: Fetal Death and Malformation. Neurology 2006; 67:407-412 (Abstract).

Szabo, SA. Risk of fetal death and malformation related to seizure medications. Neurology 2006; 67:E6-E7 (Full Text).

Disclaimer

The information presented in this article and its included links is of an informational nature only and is not intended as a recommendation of any changes in the reader’s health care program. Before making any changes in diet, medications, or other treatments the reader is strongly advised to consult with their health care provider.

© Willis Law Firm for Drug Attorneys. Replication strictly prohibited without written consent.